Alert archive / New York / Flash Flood Warnings in 2000

Flash Flood Warning 25, NWS Binghamton, NY

July 16, 2000Cortland County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 16, 2000, 7:26 PM EDT for Cortland County, New York. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 16, 2000, 7:26 PM EDT (23:26 UTC)
Expired
Jul 16, 2000, 9:00 PM EDT
In force
94 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cortland County, NY

The radar

The Binghamton radar (KBGM), 31 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 162328
FFWBGM
NYC023-170100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
726 PM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CORTLAND COUNTY IN CENTRAL NEW YORK.

* UNTIL 900 PM EDT.

* AT 720 PM EDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY 
THUNDERSTORM OVER THE TOWN OF HARFORD PRODUCING 1 TO 2 INCHES OF 
RAIN PER HOUR. THE HEAVY RAIN WILL CONTINUE THROUGH THE NEXT HOUR AND 
CAUSE FLASH FLOODING.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT 
ROADS AND FLOODING NEARBY LOW AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT!

LAT...LON 4240 7610 4251 7614 4248 7625 4240 7626

$$

SPORER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:05 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 16, 3:05 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT SUN JUL 16 2000

QUITE A BIT OF CONVECTION ACROSS THE FA THIS AFT AS EXPECTED. SOME
OF THE THUNDERSTORMS HAVE HAD A MEAN STORM MOTION AROUND 3 TO 4
KNOTS. ONE HOUR RADAR ESTIMATED PRECIP HAS BEEN AROUND 2.5 INCHES IN
SOME AREAS...PROMPTING FLASH FLOOD WARNINGS. WILL CONTINUE ENHANCED
WORDING IN THE ZONES FOR LOCALIZED HEAVY RAINFALL THIS EVE. EXPECT
SHRA AND TSRA ACTIVITY TO DIE DOWN AFTER SUNSET LIKE LAST NIGHT.
MODELS IN AGREEMENT IN REGARDS TO CLOSED UPPER LVL LOW OPENING UP
AND MOVING OUT OF THE FA TONIGHT.

EVEN THOUGH THE AVN/NGM POPS FOR TOMORROW ARE IN THE LOW CHC
CATEGORY OR BELOW...THE NGM THUNDERSTORM POPS ARE CATEGORICAL. A
COLD FRONT WILL APPROACH THE FA FROM THE W MONDAY WITH THE NGM LI'S
DROPPING BELOW ZERO IN THE AFT. THEREFORE WILL CONTINUE THE CHC OF
SHRA/TSRA FOR TOMORROW BUT WORD AS AFT.

MONDAY NIGHT AND TUESDAY LOOK DRY. STRONG COLD AIR ADV BRINGS COOLER
TEMPS ON TUESDAY. THE DEWPOINTS ALSO DROP DOWN TO THE LOWER TO
MIDDLE 50S ON TUESDAY.

GUIDANCE TEMPS WERE GENERALLY CLOSE AND FOLLOWED.

.BGM...NONE.

SMF

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:18 PM EDTFlash Flood WarningBGMYates3 hr
Jul 16, 2:32 PM EDTFlash Flood WarningBGMOnondaga28 min
Jul 16, 2:32 PM EDTFlash Flood WarningBGMOnondaga3 hr

Nearby

Flash Flood Warnings in New York, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.